Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 424, NWS Springfield, MO

July 31, 2003Camden County, Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 31, 2003, 4:29 PM CDT for Camden County, Miller County, Morgan County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 4:29 PM CDT (21:29 UTC)
Expired
Jul 31, 2003, 5:30 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 126 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 312129 RRA
SVRSGF
MOC029-131-141-312230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CAMDEN COUNTY IN MISSOURI
  SOUTHWESTERN MILLER COUNTY IN MISSOURI
  SOUTHEASTERN MORGAN COUNTY IN MISSOURI

* UNTIL 530 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL
  SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR VILLAGE OF FOUR SEASONS...OR 9 MILES NORTHWEST OF
  OSAGE BEACH...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   VILLAGE OF FOUR SEASONS BY 435 PM CDT.
   LAKELAND BY 445 PM CDT.
   LAKE OZARK BY 450 PM CDT.
   OSAGE BEACH BY 500 PM CDT.

THE TOWNS OF ROCKY MOUNT...PURVIS...SUNRISE BEACH...HURRICANE DECK 
AND LAKEVIEW ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3844 9273 3825 9302 3788 9260 3805 9234

$$

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:45 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 31, 2:45 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT THU JUL 31 2003

.DISCUSSION...

SHORT TERM

MAIN CONCERNS ARE WITH POTENTIAL ISOLATED STORMS THIS AFTERNOON AND
MORE ORGANIZED CONVECTION TONIGHT AND FRIDAY.

LATEST VISIBLE SATELLITE SHOWED CUMULUS FIELD DEVELOPING OVER THE
FORECAST AREA THIS AFTERNOON ONCE CONVECTIVE TEMPS IN THE UPPER 80S
WERE REACHED.  JUST STARTING TO SEE PRECIP POPPING UP ON RADAR AT
THIS TIME. WITH AREA LIS -2 TO -6 AND CAPES 1000-2500 J/KG...COULD
SEE SOME ISOLATED SEVERE STORMS LATER THIS AFTERNOON.

WAS PREVIOUSLY GOING TO PUT A BREAK IN PRECIP WITH EXPECTED MCS
DEVELOPMENT LATER TONIGHT OVER NORTHWEST MISSOURI...BUT WITH STORMS
ONGOING OVER NORTHEAST KANSAS TODAY AND BEGINNING TO MAKE A
PUSH TO THE SOUTHEAST...WILL NOT GET FANCY WITH TIMING OF STORMS AND
MAY EVEN BUMP POPS UP TO LIKELY OVER NORTHWEST ZONES FOR TONIGHT.

WILL CONTINUE 40 TO 50 POPS ON FRIDAY AS SURFACE FRONT OVER SOUTHERN
NEBRASKA THIS AFTERNOON SINKS SOUTHWARD TOWARD THE REGION. SHOULD
ALSO HAVE ABUNDANT OUTFLOW BOUNDARIES FROM OVERNIGHT STORMS AND
DECENT UPPER LEVEL SUPPORT WITH MID LEVEL JET MOVING INTO THE AREA.
SEE SWODY2 FOR DETAILS.

LONG TERM

PERSISTENT UPPER LEVEL NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH
THE WEEKEND AND EARLY NEXT WEEK...WITH SEVERAL DISTURBANCES ROTATING
AROUND GREAT LAKES UPPER LOW. THIS WILL WARRANT KEEPING POPS IN THE
FORECAST AT LEAST THROUGH MONDAY. UPPER FLOW BECOMES LESS CYCLONIC
BY MONDAY NIGHT AND TUESDAY...AS UPPER LOW MIGRATES
EASTWARD...SOMEWHERE BETWEEN QUEBEC (GFS) AND THE OHIO VALLEY
(ECMWF). THE ECMWF BUILDS THE SOUTHWEST U.S. UPPER LEVEL RIDGE NORTH
AND EAST...INDICATING A WARMER AND LESS ACTIVE PATTERN
FOR OUR AREA. THE GFS IS ALSO TRENDING TOWARD AND EASTWARD SHIFT IN
THE UPPER RIDGE BUT DOES SO MORE SLOWLY THAN THE ECMWF. FOR NOW WILL
TREND BACK ON PRECIP FOR TUESDAY THROUGH THURSDAY.

TERRY

&&

.AVIATION...

LOW LEVEL JET SHOULD DEVELOP TONIGHT AND AID IN THE DEVELOPMENT OF A
CONVECTIVE COMPLEX TO OUR NORTHWEST (OVER NORTHERN KS/SOUTHERN NE).
WILL WATCH RADAR TRENDS WITH CONVECTION TO THE NORTHWEST FOR
POSSIBLE ADDITION OF STORMS TO TAFS TONIGHT.

AS LOW LEVEL JET STRENGTHENS AM EXPECTING LOW LEVEL WIND SHEAR TO
DEVELOP AT JLN AND POSSIBLY SGF. ETA BUFKIT SOUNDINGS SHOW 35KT @
JLN (30KT @ SGF) AND CONSIDERING THE ETAS BIAS TO UNDERESTIMATE THE
MAGNITUDE OF THE LLJ WOULD EXPECT THOSE SPEEDS TO BE AT LEAST 5-10KT
STRONGER. SPEED SHEAR IS A BIT MARGINAL AT SGF...BUT WITH
ANTICIPATING SLIGHT BACKING DUE TO THE FUNNEL EFFECT FEEL THAT IT IS
WORTH INCLUDING. AS LOW LEVEL JET MIXES OUT WINDS SHOULD BE A BIT
GUSTY FOR A TIME TOMORROW MORNING.

IZZI/TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 31, 1:00 PM CDT, 3 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND.

  AREAS AFFECTED AND TIMING:

  ISOLATED STORMS OVER SOUTHWEST AND WEST CENTRAL MISSOURI FROM 2 PM
  TO 8 PM.

  SCATTERED STORMS OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST AND
  WEST CENTRAL MISSOURI AFTER MIDNIGHT.

  DISCUSSION:

  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS
  ATMOSPHERIC INSTABILITY INCREASES OVER THE REGION. THE LACK OF A
  SURFACE FRONT TO FOCUS CONVECTION WILL KEEP STORM DEVELOPMENT
  ISOLATED IN NATURE.

  TO OUR NORTH...A STRONG UPPER LEVEL JET STREAK WILL MOVE OVER THE
  CENTRAL PLAINS...AND STRENGTHEN A COLD FRONT OVER SOUTHERN
  NEBRASKA AND NORTHERN KANSAS. THIS FRONT WILL SHIFT SOUTHEAST
  INTO CENTRAL KANSAS AND NORTHWEST MISSOURI TONIGHT.  A COMPLEX OF
  STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT...AND
  MOVE SOUTHEASTWARD INTO SOUTHEAST KANSAS AND WESTERN MISSOURI LATE
  TONIGHT.  LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE COLD FRONT WILL PUSH INTO THE OZARKS ON FRIDAY...WITH
  ADDITIONAL STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP
  ALONG THE FRONT. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN
  SEVERE WEATHER THREATS ON FRIDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEKEND
  AND INTO EARLY NEXT WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES
  PUSH THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT ACROSS SOUTHEAST
  KANSAS AND EXTREME SOUTHWEST AND WEST CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Jul 31, 3:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    SPRINGFIELD               MO   1 INCH HAIL
07/31/03   GREENE                         KANSAS EXPRESSWAY AND
                                          KEARNEY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0357 PM    SPRINGFIELD               MO   3 INCH HAIL
07/31/03   GREENE                         NORTH SIDE OF
                                          SPRINGFIELD. REPORTED BY
                                          MEDIA.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:34 PM CDTSevere Thunderstorm WarningSGFDallas41 min
Jul 31, 3:48 PM CDTSevere Thunderstorm WarningSGFMorgan42 min
Jul 31, 3:51 PM CDTSevere Thunderstorm WarningSGFGreene39 min
Jul 31, 4:14 PM CDTSevere Thunderstorm WarningSGFDallas61 min
Jul 31, 4:29 PM CDTSevere Thunderstorm WarningSGFGreene46 min
Jul 31, 4:30 PM CDTFlash Flood WarningSGFGreene3 hr
Jul 31, 4:34 PM CDTSevere Thunderstorm WarningSGFChristian, Webster56 min
Jul 31, 4:37 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan53 min
Jul 31, 5:10 PM CDTSevere Thunderstorm WarningSGFCamden65 min
Jul 31, 5:15 PM CDTSevere Thunderstorm WarningSGFGreene30 min
Jul 31, 5:17 PM CDTSevere Thunderstorm WarningSGFDallas, Webster58 min
Jul 31, 5:28 PM CDTSevere Thunderstorm WarningSGFStone47 min
Jul 31, 5:33 PM CDTSevere Thunderstorm WarningSGFPulaski57 min
Jul 31, 5:42 PM CDTSevere Thunderstorm WarningSGFTaney48 min
Jul 31, 6:13 PM CDTSevere Thunderstorm WarningSGFWebster62 min
Jul 31, 6:15 PM CDTSevere Thunderstorm WarningSGFStone30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.